Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 596, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2009, 9:20 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2009, 9:20 PM CDT (02:20 UTC)
- Expired
- Jul 29, 2009, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Caddo County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 8:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:51 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 29, 6:51 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 651 PM CDT WED JUL 29 2009 .AVIATION... CONVECTION ACROSS EASTERN NEW MEXICO/SOUTHEAST COLORADO IS BECOMING BETTER ORGANIZED EARLY THIS EVENING...PER RADAR TRENDS...COOLING CLOUD TOPS. FOLLOWED CURRENT RUNS OF THE RAPID REFRESH MODEL FOR TIMING OF MCS LATE THIS EVENING/OVERNIGHT. DIFFICULT AT THIS TIME TO DETERMINE WHERE STRONGER STORMS WILL OCCUR...BUT EXPECT IFR VISIBILITIES AND CEILINGS WILL BE LIKELY WITH STRONGER CONVECTION. EXPECT MOST OF THE STRONGEST CONVECTION WITH BE CONFINED TO AREAS SOUTH AND EAST OF TAF SITES BY 12Z WITH LINGERING SHOWERS AND STORMS POSSIBLE WITH MVFR CEILINGS. && SIX .PREV DISCUSSION... /ISSUED 401 PM CDT WED JUL 29 2009/ DISCUSSION... A FEW SHOWERS AND T-STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING AS DAYTIME HEATING INCREASES THE INSTABILITY OF THE AIRMASS. HOWEVER... MORE ORGANIZED ACTIVITY IS EXPECTED TO MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. A MODERATELY STRONG SHORT WAVE MOVING INTO THE CENTRAL PLAINS WILL HELP TO PUSH A COLD FRONT SOUTH INTO THE AREA TONIGHT. INCREASING UPSLOPE FLOW OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO HAS ALREADY RESULTED IN CONVECTION DEVELOPING IN THOSE AREAS. SOME OF THIS ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO AT LEAST THE WESTERN PORTIONS OF THE CWA LATE TONIGHT AND EARLY THURSDAY. ADDITIONAL STORM DEVELOPMENT COULD ALSO OCCUR ALONG THE COLD FRONT AS IT MOVES ACROSS THAT AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS ALTHOUGH UNCERTAINTY EXISTS CONCERNING FLASH FLOOD THREAT. PRECIPITABLE WATER AMOUNTS WILL APPROACH 2 INCHES IN PARTS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA HOWEVER IT APPEARS THE MOST ACTIVE AREA OF CONVECTION... AHEAD OF THE CENTRAL TEXAS MCV... WILL STAY SOUTHEAST OF OUR CWA. ELSEWHERE... LOCALIZED AREAS OF HEAVY RAIN LAST NIGHT IN PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS HAS RESULTED IN SOMEWHAT LOWER FLASH FLOOD GUIDANCE IN THOSE AREAS... BUT THE EXPECTED PROGRESSIVE MOVEMENT OF THUNDERSTORM CLUSTERS SHOULD LOWER THE LIKELIHOOD FOR WIDESPREAD HEAVY RAIN. COOLER AND SOMEWHAT DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE COLD FRONT ON THURSDAY BEFORE TEMPERATURES START TO RECOVER TO NEAR SEASONAL LEVELS OVER THE SOUTH BY SATURDAY. NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE SOUTHERN PLAINS INTO EARLY NEXT WEEK ALTHOUGH IT MAY WEAKEN SOMEWHAT BY THAT TIME. THIS PATTERN WILL CONTINUE TO PUSH OCCASIONAL FRONTS ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 82 62 85 / 60 50 10 10 HOBART OK 69 84 63 89 / 70 40 20 20 WICHITA FALLS TX 72 86 64 86 / 60 50 40 30 GAGE OK 64 81 58 87 / 70 30 0 20 PONCA CITY OK 63 81 56 88 / 50 40 0 0 DURANT OK 72 79 65 83 / 60 70 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 29, 4:25 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUL 29 2009
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
425 PM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND WESTERN OKLAHOMA.
LOCATION...
THE RISK AREA COVERS ALL OF WESTERN NORTH TEXAS AND LOCATIONS WEST
OF A DUNCAN...TO EL RENO...TO FREEDOM LINE IN OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM.
IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
ACROSS CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH THIS
ACTIVITY...THE GREATER RISK FOR SEVERE WEATHER WILL BE LATER THIS
EVENING AND OVERNIGHT AS A THUNDERSTORM COMPLEX TRIES TO MOVE IN
FROM THE NORTHWEST. FOR THIS MORE ISOLATED ACTIVITY...HAIL UP TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE MAIN
CONCERN.
THE GREATER RISK FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT. THUNDERSTORMS OVER THE HIGH PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS ARE EXPECTED TO ORGANIZE INTO ONE OR MORE
COMPLEXES AND MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS.
THE GREATEST CONCENTRATION AND INTENSITY IS EXPECTED OVER FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. HAIL TO THE SIZE OF
GOLFBALLS AND DAMAGING WIND GUSTS OF 70 MPH WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL MAY CAUSE LOCAL FLOODING... ESPECIALLY IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN OVER THE
PAST COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THURSDAY ACROSS
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA. THE
NORTHWESTERLY FLOW PATTERN WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND... RESULTING IN AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.In the hours before
Special weather statement, Jul 29, 8:15 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT WED JUL 29 2009 OKZ009-014>016-300145- ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK- 815 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND ROGER MILLS COUNTIES. A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM ANGORA TO LEEDEY AT 809 PM CDT...MOVING EAST AT 15 MPH. OTHER WIDELY SCATTERED THUNDERSTORMS WERE LOCATED FROM LORA TO CANADIAN TO NEAR LAKE MARVIN IN THE EASTERN TEXAS PANHANDLE. THESE STORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINFALL. STORM INTESITY IS INCREASING AND WARNINGS MAY BE REQUIRED WITH THE NEXT 30 MINUTES. THE STRONGEST STORM WAS LOCATED 10 MILES NORTHWEST OF DURHAM. LAT...LON 3605 10000 3606 9903 3577 9896 3572 10001
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:36 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 54 min |
| Jul 29, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 62 min |
| Jul 29, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 58 min |
| Jul 29, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 56 min |
| Jul 29, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 67 min |
| Jul 29, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Roger Mills | 62 min |
| Jul 29, 10:39 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson | 51 min |
| Jul 29, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa, Tillman | 62 min |
| Jul 29, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 54 min |
| Jul 29, 11:17 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Harmon, Kiowa, Washita | 4 hr |
| Jul 29, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Caddo, Comanche, Greer, Kiowa, Washita | 57 min |
| Jul 30, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jackson, Kiowa, Tillman | 59 min |
| Jul 30, 12:51 AM CDT | Areal Flood Advisory | OUN | Comanche, Grady | 4 hr |
| Jul 30, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 60 min |
| Jul 30, 1:33 AM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Grady | 4 hr |
| Jul 30, 3:14 AM CDT | Areal Flood Advisory | OUN | Blaine, Kingfisher, Logan | 3 hr |
| Jul 30, 4:59 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 2 hr |
| Jul 30, 5:45 AM CDT | Areal Flood Advisory | OUN | Lincoln | 3 hr |
| Jul 30, 6:02 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.